Winter Storm, Natrona County Lower Elevations
- When
- January 8, 11:00 PM MST to January 9, 4:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Public
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A cold front moved south through central Wyoming and produced moderate to heavy snow in the Wind River Basin and Natrona County. Six to eight inches of snow fell on the west side of Casper and portions of Fremont County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A cold front moved south through central Wyoming and produced moderate to heavy snow in the Wind River Basin and Natrona County. Six to eight inches of snow fell on the west side of Casper and portions of Fremont County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 8, 3:17 PM MST, 7 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 317 PM MST SAT JAN 8 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY A LOW PRESSURE TROUGH EXTENDS NORTHWEST FROM A SURFACE LOW IN EASTERN COLORADO...ACROSS SOUTHEAST WYOMING TO NORTH CENTRAL WYOMING. A CANADIAN COLD FRONT IS MOVING INTO NORTHERN WYOMING THIS AFTERNOON WITH AN ARCTIC COLD FRONT BEHIND IT IN SOUTHERN ALBERTA AND SOUTHERN SASKATCHEWAN. PACIFIC MOISTURE ALOFT HAS SPREAD ACROSS WYOMING AHEAD OF THE CANADIAN COLD FRONT WITH LIGHT SNOW IN THE WESTERN AND NORTHERN MOUNTAINS WITH SNOW DEVELOPING IN THE BIG HORN BASIN AND NORTHERN JOHNSON COUNTY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR NORTHERN WYOMING TONIGHT. SNOW WILL SPREAD SOUTH THROUGH THE NIGHT AND SUNDAY MOVING INTO CENTRAL AND SOUTH CENTRAL WYOMING...WITH SOME LIGHT SNOW REMAINING OVER THE WESTERN MOUNTAINS. MUCH OF THE LOWER ELEVATIONS WILL RECEIVE 2 TO 3 INCHES OF SNOW WITH AREAS OF 3 TO 6 INCHES IN THE NORTHERN LOWER ELEVATION WITH 5 TO 10 INCHES IN THE NORTHERN MOUNTAINS. TEMPERATURES WILL STEADILY FALL ACROSS THE AREA THROUGH MONDAY. SNOWFALL SHOULD LINGER INTO SUNDAY NIGHT BEFORE TAPERING OFF...BUT FLURRIES WILL BE POSSIBLE WELL BEHIND THE ARCTIC COLD FRONT INTO MONDAY. A WEAK TROUGH WILL BRING SOME LIGHT SNOW INTO THE WESTERN MOUNTAINS TUESDAY. MAIN FORECAST CHANGE WAS RAISING THE CHANCES OF SNOWFALL WITH THE ARCTIC COLD FRONT AND SLIGHTLY RAISING SNOWFALL AMOUNTS. HELD OFF ON ISSUING ADVISORIES IN NATRONA OR FREMONT COUNTY BUT THESE AREAS WILL NEED TO BE WATCHED AS THE SNOWFALL DEVELOPS. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY TUESDAY WILL BE QUITE COLD AND DRY FOR THE MOST PART. SOME FLURRIES WILL OCCUR OVER THE MOUNTAIN PEAKS. HIGH TEMPS WILL MAKE THE SINGLE DIGITS ABOVE ZERO WITH A FEW LOWER TEENS. DRY TUE NIGHT AND AGAIN VERY COLD...HOWEVER AS CLOUD COVER INCREASES IN THE WEST AFTER MIDNIGHT THIS WILL PUT A CAP ON RADIATIONAL COOLING AND TEMPS WILL LEVEL OFF OR INCREASE TOWARD DAYBREAK. THE CENTRAL AND EAST WILL BE A LITTLE WARMER FOR LOWS TUE NIGHT...HOWEVER THE CENTRAL BASINS WILL SEE NEARLY THE SAME FRIGID LOWS AS MON NIGHT DUE TO LACK OF MIXING AND A MOSTLY CLEAR SKY. A WEST TO NORTHWEST FLOW ALOFT IS FORECAST NEXT WED THROUGH SATURDAY WITH A SERIES OF SHORTWAVES IN THE FLOW. THE MODELS ARE INCREASING THE MOISTURE FROM WED NIGHT THROUGH SATURDAY. THIS COULD BE QUITE A LONG PERIOD OF SNOW FOR THE WESTERN MOUNTAINS WITH SHORT LULLS IN BETWEEN SURGES OF SNOW. HAVE INCREASED THE PRECIP CHANCES WED NIGHT THROUGH SATURDAY. WILL WATCH THIS IN THE COMING DAYS. EAST OF THE DIVIDE...PRECIP CHANCES WILL BE ISOLATED TO SLIGHT CHANCE AS THESE SYSTEMS WILL NOT BE THAT DYNAMIC TO PRODUCE MUCH SNOW. ACROSS THE SOUTH THERE WILL BE A BETTER CHANCE OF SNOW THURS THROUGH SAT AS THE SYSTEMS PASS THROUGH THE REGION. WINDY CONDITIONS WILL BE AN ISSUE IN THE FAVORED LOCATIONS EAST OF THE DIVIDE WED PM THROUGH AT LEAST FRIDAY. THE WIND WILL USHER IN MILDER TEMPS FOR THOSE PLACES. THE COLD AIR WILL REMAIN TRAPPED IN THE CENTRAL BASINS AND MOST LIKELY THE NORTH HALF OF JOHNSON COUNTY WED. ON THURSDAY THE MILDER AIR LOOKS TO SPREAD ACROSS MUCH OF THE AREA...HOWEVER THE BIGHORN BASIN MAY NOT WARM AS MUCH AS POSSIBLE DUE TO LACK OF WIND. THE GFS SWINGS A COLD FRONT THROUGH ON FRIDAY BRINGING SOME OF THE VERY COLD AIR BACK INTO THE NORTH AND THE CENTRAL BY FRIDAY EVENING. THEN THE GFS ATTEMPTS TO RETREAT THE COLD AIR ON SATURDAY EXCEPT ACROSS THE NORTH WHERE HIGHS MAY BE MUCH COLDER THAN THE CENTRAL AND SOUTH. THE ECMWF IS SIMILAR WITH THE COLD PUSH EAST OF THE DIVIDE FRI PM AND FRI NIGHT BUT DOES NOT HAVE MUCH COOLING IN THE WEST OR SOUTH. THEN ECMWF LIFTS OUT COLD AIR ON SATURDAY FOR THE CENTRAL ZONES AND KEEPS THE COLD AIR IN THE NORTH ZONES. HAVE SEEN THIS BEFORE AND IT WILL BE A CLASSIC BATTLE OF THE ARCTIC AIR VERSUS THE PACIFIC AIR. && .AVIATION... SNOWFALL ASSOCIATED WITH AN ADVANCING AREA OF LOW PRESSURE WILL CONTINUE ACROSS WESTERN AND NORTHERN WYOMING THIS EVENING. AS THIS AREA OF LOW PRESSURE...AND ITS ASSOCIATED ARCTIC COLD FRONT MOVE FURTHER SOUTH...SNOWFALL WILL BECOME MORE WIDESPREAD ACROSS THE NORTHERN TWO THIRDS OF THE STATE. THIS WIDESPREAD SNOWFALL WILL BRING PERIODS OF MVFR CONDITIONS TO IMPACTED AIRPORTS. THE HEAVIEST SNOWFALL IS EXPECTED TO REMAIN ACROSS THE NORTHERN THIRD OF THE STATE THIS EVENING...BRINGING POTENTIAL PERIODS OF IFR TO LIFR CONDITIONS TO KCOD...KGEY...KWRL AND KBYG. PERIODS OF HEAVIER SNOWFALL ARE EXPECTED TO CONTINUE SOUTH THROUGH THE EVENING AND OVERNIGHT HOURS...LEAVING MOST LOCATIONS WITH THE POTENTIAL FOR PERIODS OF HEAVIER SNOWFALL AND IFR CONDITIONS. CENTRAL WYOMING IS EXPECTED TO SEE THE HEAVIER SNOWFALL AFTER 12Z SUNDAY. SNOW WILL IMPACT MUCH OF THE STATE THROUGH THE DAY ON SUNDAY. && .FIRE WEATHER... AN ARCTIC COLD FRONT WILL SWEEP SOUTH ACROSS THE AREA TONIGHT AND SUNDAY BRINGING AREAS OF LIGHT SNOWFALL TO ADD TO THE SNOW PACK ACROSS THE AREA. TEMPERATURES WILL BE COLDER THROUGH MID WEEK WITH HIGH RELATIVE HUMIDITY AND VERY LOW MIXING HEIGHTS. WINDS WILL SHIFT FROM THE WEST SOUTHWEST TO THE NORTH NORTHEAST WITH WINDY AREAS ACROSS THE NORTH AND EAST BEHIND THE COLD FRONT. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM MST SUNDAY WYZ002-008-009. WINTER WEATHER ADVISORY UNTIL 6 PM MST SUNDAY WYZ003>006-010-011. WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY WYZ001. && SHORT TERM...C.BAKER LONG TERM...AR AVIATION...BRANHAM FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 653 PM MST SAT JAN 8 2011 WYZ001>020-022>030-091300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 653 PM MST SAT JAN 8 2011 ...WINTER WEATHER ADVISORIES TODAY THROUGH SUNDAY FOR MUCH OF NORTHERN WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW ALONG WITH ICY ROADS WILL SPREAD ACROSS MUCH OF NORTHERN WYOMING INTO CENTRAL WYOMING TONIGHT. LIGHT SNOW WILL CONTINUE THROUGH SUNDAY. A THIN LAYER OF BLACK ICE WILL LIKELY DEVELOP ON ROAD SURFACES THIS EVENING UNDER THE ACCUMULATING SNOWFALL...CAUSING EXTREMELY SLICK CONDITIONS. THE GREATEST SNOWFALL IS EXPECTED IN THE BIGHORNS WITH 8 TO 12 INCHES...WITH AREAS SURROUNDING THE RANGE GETTING UP TO 6 INCHES OF SNOWFALL BY LATE SUNDAY AFTERNOON. SEE WINTER WEATHER ADVISORY PRODUCTS FOR THE MOST UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SNOW WILL BE GRADUALLY TAPER TO FLURRIES SUNDAY AFTERNOON. ANOTHER ARCTIC BLAST WILL PUSH ACROSS THE AREA WITH THIS STORM SUNDAY AND SUNDAY NIGHT. THE FRIGID TEMPERATURES WILL PERSIST MONDAY AND TUESDAY...WITH WIDESPREAD SUBZERO LOW TEMPERATURES EXPECTED. THEN SOME MODERATION WILL OCCUR NEXT WEDNESDAY AND THURSDAY. THERE WILL BE THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN THE WESTERN WYOMING MOUNTAINS NEXT WEDNESDAY NIGHT THROUGH FRIDAY. STAY TUNED FOR UPDATES ON THIS IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269703, 269701, 269702.